Various anticonvulsant medications have been associated with paradoxical aggravation of epileptic seizures in therapeutic doses and toxic concentrations. Lamotrigine has been reported to exacerbate seizures and myoclonic seizures in generalized epilepsy in a child with localization-related epilepsy.
To describe lamotrigine intoxication paradoxically producing status epilepticus in an adult with localization-related epilepsy.
Observational case report.
Neurology service, inpatient hospitalization, and outpatient follow-up in a neurology clinic.
A patient with known localization-related epilepsy who ingested an overdose of lamotrigine tablets in a suicide attempt.
Main Outcome Measure
Observation of the course of the patient's reaction to lamotrigine intoxication, monitoring of lamotrigine levels, and monitoring of ictal and postictal status.
The patient developed a prolonged convulsive status epilepticus, which was eventually controlled with benzodiazepines. The patient also developed transient obtundation and severe ataxia, all of which resolved completely within 96 hours.
To our knowledge, in addition to being the first case report to describe convulsive status epilepticus after lamotrigine intoxication, this is the first report of the proconvulsant effect of lamotrigine in a case of localization-related epilepsy in an adult. The effects of accidental or suicidal ingestion of lamotrigine tablets seem to be reversible.